The clinical heterogeneity of drug-induced myoclonus: an illustrated review

Sabine Janssen, Bastiaan R. Bloem, Bart P. van de Warrenburg*

*Corresponding author for this work

    Research output: Contribution to journalReview articleAcademicpeer-review

    8 Citations (Scopus)
    17 Downloads (Pure)

    Abstract

    A wide variety of drugs can cause myoclonus. To illustrate this, we first discuss two personally observed cases, one presenting with generalized, but facial-predominant, myoclonus that was induced by amantadine; and the other presenting with propriospinal myoclonus triggered by an antibiotic. We then review the literature on drugs that may cause myoclonus, extracting the corresponding clinical phenotype and suggested underlying pathophysiology. The most frequently reported classes of drugs causing myoclonus include opiates, antidepressants, antipsychotics, and antibiotics. The distribution of myoclonus ranges from focal to generalized, even amongst patients using the same drug, which suggests various neuro-anatomical generators. Possible underlying pathophysiological alterations involve serotonin, dopamine, GABA, and glutamate-related processes at various levels of the neuraxis. The high number of cases of drug-induced myoclonus, together with their reported heterogeneous clinical characteristics, underscores the importance of considering drugs as a possible cause of myoclonus, regardless of its clinical characteristics.

    Original languageEnglish
    Pages (from-to)1559-1566
    Number of pages8
    JournalJournal of neurology
    Volume264
    Issue number8
    Early online date16 Dec 2016
    DOIs
    Publication statusPublished - 1 Aug 2017

    Keywords

    • Drug-induced myoclonus
    • Myoclonus/phenotype
    • Myoclonus/physiopathology

    Fingerprint Dive into the research topics of 'The clinical heterogeneity of drug-induced myoclonus: an illustrated review'. Together they form a unique fingerprint.

  • Cite this